STOCKHOLM – Intranasal administration of a glucagon powder successfully increased blood glucose within 20 minutes of simulated hypoglycemia in a study of children and adolescents with type 1 diabetes.
The primary outcome of a 25 mg/dL or more increase in plasma glucose from nadir was reached within 20 minutes of intranasal glucagon administration in 47 of 48 of treatments. Levels of blood glucose achieved and the time to reach the primary outcome were on par with those seen with intramuscular injection of glucagon, Dr. Jennifer Scherr of Yale University in New Haven, Conn., reported at the annual meeting of the European Association for the Study of Diabetes.
Current emergency treatment for hypoglycemia consists of use of an intramuscular glucagon injection kit, which often is not immediately accessible when needed, particularly in the case of children who might experience hypoglycemia at school, where kits are perhaps locked up or kept by school nurses. The children are under the care of many others, Dr. Scherr observed, noting there might not always be someone experienced on hand to give the injections. She added that, while intramuscular injection of glucagon took several steps, giving the nasal powder was a “single-use, single-step” process that did not involve reconstitution before administration, which makes it simpler for others to give.
Data on the efficacy and safety of intranasal glucagon have been obtained in adults, but this is the first study to look at its use in children and adolescents, where the convenience of intranasal administration may be even greater.
Seven centers participating in the T1D Exchange were involved in the study, recruiting participants between the ages of 4 years to <17 years. Participants were divided into three age cohorts: 4 years to <8 years (n = 18), 8 years to <12 years (n = 18), and 12 years to <17 years (n = 12).
Insulin was given to lower their blood glucose levels to less than 80 mg/dL and then, 5 minutes after stopping insulin, glucagon was given either intranasally or injected and blood glucose measurements made.
The older children were randomized to receive either 1 mg of intramuscular glucagon or the adult dose of 3 mg of intranasal glucagon during one session, then crossed over to the other treatment at a second session. The younger children were randomized to receive either 1 mg of intramuscular glucagon or intranasal glucagon at one of two doses (2 mg or 3 mg) at their first visit, then swapped over to the other intranasal dose.
In the youngest cohort of children, the mean nadir glucose levels reached after the administration of insulin were 68 mg/dL with the 2-mg and 67 mg/dL with the 3-mg intranasal doses and 71 mg/dL with the intramuscular dose. Following glucagon dosing, the respective mean peak glucose levels were 189, 208, and 211 mg/dL respectively, with 11%, 12%, and 6% of patients achieving a rise in glucose of 25 mg/dL or more by 20 minutes. The actual time to achieve the 25 mg/dL or greater risk in glucose was 20, 15, and 10 minutes, respectively, Dr. Scherr reported.
Similar results were seen in the older-age cohorts, with mean nadir glucose levels of 71-75 mg/dL in the 8 to <12-year-old group and 69-73 in the 12 to <17-year-old group. Mean peak blood glucose values after glucagon administration were 201-206 mg/dL and 178-198 mg/dL in these age groups, respectively, and the percentage of children with ≥25 mg/dL rise in glucose was 11% with intranasal delivery and 6% for intramuscular delivery in the younger children and 12% with intranasal and 12% with intramuscular in the older children. The time to achieve this was 20 minutes in most cases.
Nausea with or without vomiting occurred in fewer children treated with the intranasal doses than with intramuscular glucagon, at 39%, 43%, and 67%, respectively, for the 2-mg and 3-mg intranasal and 1-mg intramuscular doses of glucagon. There were more episodes of head and facial discomfort following intranasal than intramuscular delivery (17% and 25% vs. 13%), however, but Dr. Scherr emphasized that these were transient effects.
“Given the efficacy and safety of the intranasal doses, for simplicity a single dose of 3 mg of intranasal can be used across the pediatric population,” she concluded.
But what would happen if a child who had just taken intranasal glucagon blew his or her nose? Dr. Scherr noted that, in the one case in which the primary endpoint was not met with intranasal glucagon, the 6-year-old child blew his nose immediately after intranasal administration of a 2-mg dose and did not absorb the medication. She noted, however, that it was probably unlikely that anyone experiencing a severe hypoglycemic episode warranting treatment would actually be able to blow their nose.